Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 9:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2018, 9:14 PM HST (07:14 UTC)
- Expired
- Feb 26, 2018, 12:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
434
WGHW50 PHFO 260714
FFWHFO
HIC003-261015-
/O.NEW.PHFO.FF.W.0016.180226T0714Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
914 PM HST SUN FEB 25 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1215 AM HST
* At 911 PM HST, Oahu Emergency Management reported flash flooding
continuing over parts of windward Oahu. Kapaa Quarry Road is
closed due to high water, and vehicles are reported stranded due
to high water on Waiahole Valley Road. Although heavy rains have
diminished over Oahu, light to moderate rains continue over the
island, and it will take some time for flooding from the earlier
rains to subside. Therefore the flash flood warning has been
extended for the island of Oahu.
* Locations in the warning include but are not limited to...
Honolulu, Hauula, Waimanalo, Kaneohe Marine Base, Hawaii Kai,
Palolo, Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili and Kaneohe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2126 15782
2162 15809 2166 15806 2169 15803 2171 15797
$$
Jacobson2 follow-up statements
967
WGHW70 PHFO 260741
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
941 PM HST SUN FEB 25 2018
HIC003-261015-
/O.CON.PHFO.FF.W.0016.000000T0000Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
941 PM HST SUN FEB 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 934 PM HST, radar indicated heavy rain redeveloping over the
Koolaus upslope of Waikane Stream. Rainfall rates around 2 inches
per hour were estimated in that area. These additional heavy rains
may further aggravate existing flooding on the Waikane Stream.
Kamehameha Highway remains closed in the area. Flooding is ongoing
at other locations across windward Oahu, including Waiahole Valley
Road and Kapaa Quarry Road.
There remains the potential for additional heavy downpours and
further flash flooding problems anywhere in the warned area.
Locations in the warning include but are not limited to...
Honolulu, Hauula, Waimanalo, Kaneohe Marine Base, Hawaii Kai, Palolo,
Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili and Kaneohe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2126 15782
2162 15809 2166 15806 2169 15803 2171 15797
$$
Jacobson961
WGHW70 PHFO 261010
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1210 AM HST MON FEB 26 2018
HIC003-261015-
/O.EXP.PHFO.FF.W.0016.000000T0000Z-180226T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1210 AM HST MON FEB 26 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1215 AM HST...
Weather radar showed that heavy rain has ended. Water levels remain
elevated in streams and Kamehameha Highway at Waikane Stream is
still closed. A flood advisory has been issued for light to moderate
rainfall across portions of the area, as well as the lingering
flooding from the earlier heavy rains.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2126 15782
2162 15809 2166 15806 2169 15803 2171 15797
$$
Houston/JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 8:37 PM HST, 37 minutes earlier.
Area forecast discussion, Feb 25, 8:37 PM HST, 37 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 837 PM HST Sun Feb 25 2018 .SYNOPSIS... A very moist atmosphere combined with a trough aloft moving overhead will maintain heavy showers and isolated thunderstorms over Kauai and Oahu overnight. Mostly cloudy skies with passing showers can be expected across Maui County and the Big Island. High pressure will build in northeast of the area this week with generally drier weather expected. Showers will tend to favor windward and mauka areas. Rather breezy to locally windy conditions can be expected toward the middle of the week as the high moves closer to the state. && .DISCUSSION... Heavy rains flared up across windward Oahu during the late afternoon, with the focus of heavy shower activity shifting over the urban core of Honolulu during the early evening. Rain intensity has diminished across the island during the past half hour. Flash flooding has been reported across parts of Oahu, with very high water levels observed on several streams. A few rumbles of thunder have been heard on Oahu as well. A Flash Flood Warning remains in effect until 915 PM to cover this ongoing event. Elsewhere across the state, scattered to numerous light to moderate showers prevail. Surface analysis shows a weak trough over the Northwestern Hawaiian Islands, with a strong high centered far to the NNE of the state. Brisk ESE flow prevails between these features over the islands. Aloft, a deep mid/upper level trough remains west of the state, with shortwaves evident in water vapor imagery rotating through the trough. MIMIC-TPW imagery and the 00Z soundings depict a very moist environment over and around the islands, with PW values ranging from 1.7 to almost 2 inches. Overnight, expect active weather to continue over Oahu and possibly Kauai, where the deep moisture in place is closest to the upper trough. Short-term radar trends suggest that the greatest risk for additional flooding during the next few hours may be over Oahu, and will need to look at expanding the Flash Flood Watch to cover Oahu for the rest of the night, as this current round of flooding may not be the last for this event. We have already updated the forecasts to keep mention of heavy rains and isolated thunderstorms through the remainder of the night for Kauai and Oahu. For Maui County and the Big Island, expect scattered to numerous showers but lower potential for any heavy rains or flooding. Models remain in good agreement with the weather pattern for the upcoming week, with a transition to drier and stable conditions expected. The upper trough to our west weakens during the next few days, while the blocking mid/upper level ridge that has been parked northeast of the state for the past several weeks shifts westward and closer to the islands. This will bring an increasingly stable airmass over the islands, with significant drying occurring in the mid levels. At the surface, east/southeast flow will continue between a persistent weak low pressure trough well to our west and strong high pressure to our northeast. It appears that winds will remain easterly enough to prevent blocking by the Big Island of the smaller islands, so expect trade winds to become strong and gusty in many areas by midweek. Downsloping effects may allow the winds to be strong enough to require Wind Advisories for some areas. As for rain chances, Monday looks like a transition day with trade winds taking hold and shower intensity diminishing during the day. Some heavier showers will remain possible over the western end of the state, especially in the morning. Models show a drier airmass moving in from the northeast on Tuesday, with PW values dropping to around one inch. Thereafter, expect a strong trade wind pattern, with passing showers focused over windward and mauka areas. The strength of the trades will allow some showers to spill over leeward. && .AVIATION... High pressure far NE of the area and a broad surface trough W of Kauai, will keep locally strong E to SE winds over the islands tonight. The trough of low pressure will shift westward on Monday, allowing a more typical easterly trade wind regime to overspread the island chain. Widespread MVFR cigs/vsbys are expected to continue over windward areas of Kauai Oahu Molokai Maui and the Big Island overnight, with conditions improving in most areas around mid morning Monday. Conditions will be a bit more unsettled across Oahu and Kauai at least through the evening, with the potential for heavy rainfall and thunderstorms, along with MVFR cigs/vsbys even in leeward areas. AIRMET Sierra remains in effect for mountain obscuration across Kauai and Oahu, and for windward sections of Molokai, Maui, and the Big Island. These conditions will likely continue through mid morning Monday, although leeward sections of Kauai and Oahu may improve later tonight. AIRMET Tango remains in effect for low level turbulence due to strong east to southeast winds, and this AIRMET will likely continue through Monday. AIRMET Tango also remains in effect for moderate upper level turbulence for the entire island chain and will likely continue through Monday as well. AIRMET Zulu remains in effect for moderate icing over Kauai and Oahu. These conditions will likely improve later tonight. Light icing is also mentioned for the remaining islands. && .MARINE... A very moist and unstable air mass will maintain a threat of thunderstorms across the western half of the state through early Monday morning. Mariners should be alert for reduced visibilities in heavy downpours, locally gusty and shifting winds, increased seas and frequent lightning in the vicinity of any thunderstorms that develop over the ocean. A Small Craft Advisory (SCA) remains posted through Tuesday afternoon for most waters, including all windward areas, due to strong east-southeast winds and elevated rough seas. The east- southeast winds are forecast to strengthen Tuesday. As a result, gale conditions are possible over some waters adjacent to the islands of Maui County and the Big Island starting Tuesday. The winds may be near gale force over these areas through mid-week. Otherwise, expect SCA conditions to prevail over most waters through Friday. A long and relatively broad fetch of strong easterly winds along the southern flank of the circulation around a large subtropical high over the northeast Pacific will continue to produce a large east swell this week. This east swell is generating elevated surf along east facing shores. Therefore, a High Surf Advisory (HSA) remains in effect for most east facing shores through Monday afternoon. The strengthening winds upstream of the state will cause the east swell to build. Therefore, surf may reach the High Surf Warning criteria along east facing shores starting Monday night or Tuesday. This elevated surf will likely continue into next weekend. The long duration of this large surf combined with strong onshore winds and large astronomical tides will likely result in coastal inundation, especially during the highest tides, along some vulnerable low lying sections of the east facing shorelines later this week. Small northwest swells are forecast to keep surf well below normal along most north and west facing shores this week. The east swell energy wrapping around to some select north and south facing shores may produce localized bumps in surf heights along some exposed northern and southern beaches across the island chain. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM HST Monday for Niihau-Kauai. High Surf Advisory until 6 PM HST Monday for east facing shores of Kauai Oahu Molokai Maui and the Big Island. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jacobson AVIATION...Jelsema MARINE...Houston
In the hours before
Local storm report, Feb 25, 6:23 PM HST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
623 PM HST SUN FEB 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD WAIKANE 21.50N 157.88W
02/25/2018 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HIGHWAY REPORTED CLOSED AT WAIKANE STREAM AND
WAIAHOLE STREAM DUE TO WATER OVER THE ROAD. HIGH WATER
RESCUES ALSO REPORTED IN THIS AREA.
&&
JACOBSONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:14 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 25, 5:25 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 25, 6:16 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 26, 12:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 26, 12:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 1:07 AM HST | Areal Flood Advisory | HFO | Kalawao | 113 min |
| Feb 26, 2:57 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 26, 3:05 AM HST | Gale Warning | HFO | 3 days |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.